Hail, Mills
- When
- March 26, 7:11 AM CST
- Where
- Mills County, 2.94 mi SW of Pacific City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.020, -95.860
Isolated thunderstorms developed near the Missouri River a little after daybreak on March 26th. The storms formed in a strong warm advection zone fed by a modest low level jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated thunderstorms developed near the Missouri River a little after daybreak on March 26th. The storms formed in a strong warm advection zone fed by a modest low level jet. A storm in Mills county produced small hail. Somewhat warm mid level temperatures kept the activity isolated and it died off fairly quickly an hour or two after sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 26, 6:54 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
754 AM CDT MON MAR 26 2012
.DISCUSSION...
HAVE INCREASED POPS ALONG AND EAST OF THE MISSOURI RIVER...AS
SHOWERS FINALLY HAVE DEVELOPED IN A BAND FROM AROUND BLAIR TO
PLATTSMOUTH TO NEBRASKA CITY. SO FAR...NO LIGHTNING HAS BEEN
DETECTED...BUT STILL THINK A FEW STRIKES ARE POSSIBLE...AND KEPT
ISOLATED WORDING IN THE GRIDS.
MAYES
&&
.PREV DISCUSSION... /ISSUED 646 AM CDT MON MAR 26 2012/
AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.
VFR CONDITIONS ARE EXPECTED AT ALL SITES THROUGH THE TAF CYCLE.
SOME MID-LEVEL CIGS WILL INTERMITTENTLY AFFECT ALL SITES. SHOWERS
AND A FEW THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...WITH KOMA THE
MOST LIKELY SITE TO BE AFFECTED. CONFIDENCE IS LOW ON BOTH
OCCURRENCE AND COVERAGE THOUGH...AND HAVE KEPT MENTION OUT OF THE
TAF FOR NOW. WINDS WILL BE THE BIGGEST CONCERN...WITH SOUTH-
SOUTHEAST WINDS GUSTING THIS AFTERNOON AND EARLY EVENING UP TO
30-35KT AT KOMA/KLNK...AND UP TO AROUND 35-40KT AT KOFK. SPEEDS
WILL DIMINISH LATE TONIGHT AS A FRONT BRING A WIND SHIFT TO
WESTERLY...AFFECTING KOFK EARLIEST...AND KOMA/KLNK AT THE END OF
THE TAF CYCLE OR JUST OUTSIDE OF IT.
MAYES
PREV DISCUSSION... /ISSUED 342 AM CDT MON MAR 26 2012/
DISCUSSION...
MAIN CONCERN OVER THE NEXT 30 HOURS IS THE POTENT UPPER LEVEL
TROUGH CURRENTLY OVER THE GREAT BASIN. THIS IS PROGGED TO TAKE A
TRACK NEWD TODAY AND MOVE THROUGH THE NORTHERN PLAINS TONIGHT AND
TUE. AHEAD OF THE STRONG SYSTEM LOW LEVEL WAA IS CURRENTLY TAKING
PLACE ACROSS THE REGION. MODELS SEEM TO HAVE A HIGH BIAS WITH THE
MOISTURE ATTM...AND THUS A LITTLE BULLISH ON THE CONVECTIVE
POTENTIAL FOR THE REST OF THE NIGHT. LATEST RUC ANALYSIS DOES INDC
AROUND 500-1000 J/KG OF MUCAPE OVER THE WRN CWA...BUT POINT
FORECAST SOUNDINGS INDC THIS MOISTURE IS RATHER SHALLOW AROUND 850
MB AND THERE IS A GOOD DEAL OF CIN HOLDING BACK THE CONVECTION.
WE FEEL THIS TREND WILL CONT TONIGHT...BUT WILL MAINTAIN A SLIGHT
CHANCE POPS B/W 12-15Z OVER THE CNTRL AND SERN CWA FOR ANYTHING
ISO THAT MAY DEVELOP. OTHERWISE ANOTHER WINDY AND WARM DAY IS IN
STORE FOR THE FA. WINDS AT 925 (850) MB INCREASE TO 40 (55) KT BY
THIS AFTERNOON AND WITH THE INCREASING PRESSURE GRADIENT...SOME OF
THIS SHOULD MAKE IT TO NEAR THE SURFACE. HIGH CLOUDS WILL LIKELY
LIMIT MIXING THOUGH...AND WE WOULD FEEL BETTER WITH A DUE SOUTH OR
SW WIND...SO A WIND ADVRY IS NO SLAM DUNK...BUT WITH THE PRESSURE
GRADIENT AND MIXING TO 925 MB WE WILL LIKELY SEE A FEW SITES MEET
CRITERIA THIS AFTN INTO THE EVNG HOURS. THUS WE HAVE ISSUED A
WIND ADVISORY.
THE DRY LINE STILL LOOKS TO SET UP OVER THE WRN HI PLAINS TODAY AS
THE UPPER LEVEL SYSTEM MOVES TOWARD THE REGION. SOME POSITIVE CAPE
IS INDICATED NEAR THE DRY LINE...BUT CIN IS SIGNIFICANT AND WITH
MUCH OF THE FORCING GOING INTO SODAK...CONVECTIVE POTENTIAL FOR
THE NEB AREA LOOKS PRETTY LOW...AND ESPECIALLY ANYTHING THAT WOULD
WORK INTO OUR FA. THUS HAVE REDUCED POPS TO SCHC FOR THIS EVNG IN
THE NW. A LITTLE BETTER CHC OF SHOWERS/STORMS MAY ACTUALLY COME
AFTER MIDNIGHT IN THE ERN FA AS BETTER MOISTURE INTERACTS WITH THE
ADVANCING PAC CDFNT AS IT MOVES THROUGH THE AREA. WILL CONT SOME
CHC POPS IN THE E AFTER MIDNIGHT FOR THIS. THE SYSTEM SHOULD BE
CLEAR OF THE FA BY TUES MRNG WITH ANOTHER WARM AND DRY DAY
EXPECTED FOR TUE/WED.
THE SURFACE FNT STILL LOOKS TO HANG UP OVER MO/KS ON TUE/WED AND
THIS WILL START TO RETREAT NWD WED NIGHT AND INTO THE DAY ON THU
(ALTHOUGH I HAVE MY DOUBTS THAT IT WILL ACTUALLY MAKE IT INTO
NEB). AS THE LOW LEVEL WAA INCREASES AHEAD OF A SHRTWV PROGGED FOR
THU NIGHT SOME MOISTURE WILL LIKELY WORK AROUND THE FNT AND INTO
CNTRL NEB BY LATE THU WHICH SHOULD ALLOW FOR A CHANCE OF
SHOWERS/STORMS LATE THU...THU NIGHT AND INTO FRI. SIGNIFICANT
DIFFERENCES THEN DEVELOP BETWEEN THE GFS AND EC FOR NEXT WEEKEND
AND NO CHANGES WERE MADE PAST FRI.
BOUSTEAD
FIRE WEATHER...
IN THE POST FRONT AIRMASS ON TUES THE AIR MASS IS EXPECTED TO DRY
OUT SIGNIFICANTLY. DEEP MIXING TO AROUND 850 MB OR HIGHER WILL
LEAD TO DEWPOINTS FALLING THROUGH A GOOD PART OF THE DAY IN THE
CNTRL AND WRN CWA. DESPITE THE FRONT MOVING THROUGH...TEMPERATURES
WITH THE MIXING ON TUES WILL LIKELY CLIMB BACK INTO THE MID AND
EVEN SOME UPPER 70S. THIS WILL CREATE SEVERAL HOURS OF RH BELOW 20
PERCENT DURING THE AFTN ON TUES. WITH STRONGLY UNIDIRECTIONAL FLOW
AND A DECENT PRESSURE GRADIENT ON THE SOUTH SIDE OF THE SURFACE
LOW OVER SD...SFC WINDS SHOULD BE SUSTAINED ABOVE 15 KT WITH
GUSTS WELL OVER 25 KT. THIS ALL SHOULD COMBINED FOR A DANGEROUS
FIRE WX DAY...ALTHOUGH WE ARE STARTING TO GREEN UP NICELY AROUND
THE AREA...AND THUS HAVE ISSUED A FIRE WEATHER WATCH FOR TUES FOR
A LARGE PART OF THE AREA.
BOUSTEAD/MAYES
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-089.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NEZ015-033-043-044-050-051-065-078.
WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
FOR NEZ011-012-016>018-030>032-042.
IA...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR IAZ043-055.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 452 AM CDT MON MAR 26 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270000- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 452 AM CDT MON MAR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS WILL DEVELOP THIS AFTERNOON OVER EASTERN NEBRASKA. WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH AREA EXPECTED WEST OF A LINE FROM WAYNE TO LINCOLN AND SEWARD...AND A WIND ADVISORY HAS BEEN ISSUED FOR THAT AREA. WINDS SHOULD DIMINISH LATE THIS EVENING. EXTREME FIRE DANGER IS FORECAST TODAY ACROSS A LARGE PART OF THE AREA. BURNING IS NOT ADVISED DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE OUTLOOK AREA. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER WESTERN IOWA AFTER MIDNIGHT. IF THUNDERSTORMS OCCUR...SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH IS IN EFFECT FOR TUESDAY GENERALLY WEST OF A LINE FROM ONAWA TO OMAHA TO PLATTSMOUTH TO BEATRICE. THE COMBINATION OF STRONG WEST WINDS AND VERY LOW RELATIVE HUMIDITY WILL COMBINE FOR DANGEROUS FIRE WEATHER CONDITIONS. THUNDERSTORMS ARE ALSO POSSIBLE OVER MUCH OF THE AREA THURSDAY THROUGH FRIDAY. INSTABILITY WILL RETURN TO THE REGION LATE IN THE WEEK AS SEVERAL DISTURBANCES TRACK ACROSS THE PLAINS. AT THIS TIME ORGANIZED SEVERE WEATHER DOES NOT LOOK LIKELY ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
811 AM CDT MON MAR 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 AM HAIL 3 W PACIFIC JUNCTION 41.02N 95.86W
03/26/2012 E0.75 INCH MILLS IA TRAINED SPOTTER
&&
DEEThe Omaha radar (KOAX), 54 km away, was scanning. The volume nearest the first event began at 13:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363235.